South Dakota, 2011

Flooding in South Dakota, March 16 to 31, 2011

March 16 to 31, 2011 · NWS FSD · 6 events in 6 counties and zones

Melting of a heavy winter snow cover caused major flooding of the James River, and of many small streams and lakes. Widespread flooding of farmland was also reported, including farmland both near to and away from the James River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Melting of a heavy winter snow cover caused major flooding of the James River, and of many small streams and lakes. Widespread flooding of farmland was also reported, including farmland both near to and away from the James River. Numerous roads were flooded and some of the roads suffered heavy damage. High water and groundwater levels resulting from record precipitation in the previous year contributed to the rapid onset of the flooding. The flooding began with warm weather which arrived at the middle of the month, and continued through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 16, 8:55 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 16, 8:55 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 AM CDT WED MAR 16 2011

.DISCUSSION...
OTHER THAN TYPICAL MINOR CHANGES TO THE SHORT TERM FORECAST
GRIDS...OVERALL FORECAST LOOKS ON TRACK. RATHER THICK CIRRUS OVER
THE AREA THIS MORNING MAY SHAVE A FEW DEGREES OFF OF HIGHS IN
PLACES...BUT EXPECTING SOME THINNING OF CIRRUS INTO THE AFTERNOON
ALONG WITH A SURGE OF WARM AIR ALOFT SHOULD MITIGATE THIS AFFEC.
SHOULD BE ENOUGH SUN SHINE TO MIX INTO THE WARM AIR ALOFT ACROSS
SNOW FREE AREAS WHERE 60S WILL BE COMMON. STILL LIKELY TO SEE
TEMPERATURES AROUND 70S INTO S CNTRL SD THIS AFTENROON WHILE DEEP
SNOW COVER OVER SW MN WILL MAINLY HOLD HIGH TEMPERATURES IN THE 40S
TO LOWER 50S. THESE UNSEASONABLY WARM TEMPERATURES AND GUSTY WINDS
WILL PRODUCE SIGNIFICANT MELTING OF SNOW OF TODAY. WATER FROM
MELTING SNOW WILL HIT LOCAL RIVERS IN EARNEST OVER THE NEXT FEW DAYS
WITH MANY RIVERS HITTING FLOOD STAGE. RIVER FLOOD WATCHES AND
WARNINGS ARE CURRENTLY IN EFFECT FOR MANY AREA RIVERS. MILD
TEMPERATURES TO CONTINUE ACROSS THE AREA TONIGHT WITH TEMPERATURES
REMAINING ABOVE FREEZING.  /97

&&

.AVIATION...
VFR CONDITIONS EXPECTED ACROSS THE AREA TODAY. WIND GUSTS INCREASING
TO 25-30KTS OVER MUCH OF THE AREA BY THIS AFTERNOON. WIND SPEEDS
SHOULD DIMINISH WEST OF I-29 AFTER 21Z AS COOL FRONT APPROACHES THE
JAMES RIVER VALLEY. UPPER WAVE ASSOCIATED WITH THIS FRONT WILL BRING
A CHANCE OF LIGHT RAIN TO NORTHWEST PARTS OF THE FORECAST AREA AFTER
17/06Z...BUT CIGS/VSBYS EXPECTED TO REMAIN VFR.  /JH

&&

.PREV DISCUSSION...
A MUCH MILDER DAY IN STORE IN A STRONG SOUTHERLY LOW LEVEL
FLOW...WITH OUR AREA SITUATED BETWEEN A LARGE AREA OF HIGH PRESSURE
CENTERED OVER THE LOWER MISSISSIPPI VALLEY AND AN APPROACHING TROUGH
OF LOW PRESSURE PUSHING OUT OF THE NORTHERN ROCKIES. WITH THE
RESULTING TIGHTENING GRADIENT...WILL BE A BREEZY DAY WITH SOUTHERLY
WINDS BECOMING SUSTAINED AT AROUND 15 TO 20 KTS BY AFTERNOON.
PROGGED 925 MB TEMPERATURES WILL RANGE FROM NEAR 20 DEGREES C OVER
OUR SOUTH CENTRAL SOUTH DAKOTA ZONES TO THE LOWER TEENS C THROUGH
OUR FAR EASTERN ZONES...AND THIS WILL TRANSLATE TO HIGHS AROUND 70
THROUGH THE MISSOURI RIVER CORRIDOR TO THE LOWER 50S IN OUR
SOUTHWESTERN MINNESOTA COUNTIES WHERE THERE IS STILL A SNOWPACK.

A SURFACE BOUNDARY BEGINS TO SWING ACROSS THE AREA BY THIS
EVENING...BUT STALLS OVER THE CWA DURING THE OVERNIGHT HOURS. BY
LATER TONIGHT...A MIDLEVEL WAVE BEGINS TO SWING ACROSS OUR
NORTH...WITH PRETTY DECENT MIDLEVEL FRONTOGENESIS DEVELOPING ACROSS
THE AREA. WITH THAT...REMAINED WITH RAIN CHANCES...PRIMARILY NORTH
OF INTERSTATE 90 FOR LATER TONIGHT INTO THURSDAY AS THE WAVE TRACKS
ACROSS THE AREA AND THE SURFACE BOUNDARY FINALLY SLIDES TO THE SOUTH
BY THURSDAY AFTERNOON. WITH THE CLOUDS/SHOWERS AND ENSUING COLD AIR
ADVECTION...THURSDAY WILL BE A GENERALLY COOLER DAY WITH HIGHS A
COUPLE OF DEGREES EITHER SIDE OF 50 IN OUR NORTH TO UPPER 50S TO
NEAR 60 IN OUR SOUTHERN MOST IOWA ZONES.

ANOTHER MIDLEVEL SHORTWAVE TRACKS ACROSS OUR SOUTH ON THURSDAY
NIGHT...INTERACTING WITH A MIDLEVEL FRONT SITUATED SOMEWHERE IN
CLOSE PROXIMITY TO OUR SOUTHERN CWA. MODEL DIFFERENCES WITH RESPECT
TO PLACEMENT OF THE BEST FRONTOGENESIS MAKING IT SOMEWHAT DIFFICULT
FOR PLACEMENT OF BEST POPS...BUT AT THIS POINT THINK THAT IT IS
PRETTY LIKELY THAT AREAS THROUGH AT LEAST THE MISSOURI RIVER
CORRIDOR WILL RECEIVE LIGHT RAIN ON THURSDAY NIGHT AND EARLY
FRIDAY...WITH SNOW POSSIBLY MIXING IN ALONG THE NORTHERN EDGE OF THE
PRECIPITATION WHERE COLDER TEMPERATURES ALOFT WILL RESIDE.

WILL SEE A BREAK FOR FRIDAY NIGHT INTO EARLY SATURDAY AS FORCING
EXITS THE AREA AND SURFACE HIGH PRESSURE BUILDS SOUTHWARD THROUGH
THE REGION. MODELS NOW POINTING TO LIGHT RAIN DEVELOPING ACROSS OUR
SOUTHWEST ON SATURDAY AFTERNOON AS STRONG MIDLEVEL WARM AIR
ADVECTION/ISENTROPIC LIFT OVERSPREAD THE AREA...AND COULD SEE
ISOLATED THUNDERSTORMS IN OUR SOUTH AND WEST ON SATURDAY EVENING
WITH SOME ELEVATED INSTABILITY.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Mar 16, 3:55 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 AM CDT WED MAR 16 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
455 AM CDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
FLOODING IS A POSSIBILITY FOR PORTIONS OF THE JAMES
RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX
RIVER...ROCK RIVER...AND THE DES MOINES RIVER FOR AT LEAST THE
NEXT SEVERAL DAYS.

FIRE DANGER...
STRONG SOUTHERLY WINDS IN COMBINATION WITH TEMPERATURES
APPROACHING 70 DEGREES WILL RESULT IN A VERY HIGH FIRE DANGER FOR
AREAS ALONG THE MISSOURI RIVER CORRIDOR INTO PORTIONS OF
NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Beadle

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
Beadle County, 10.89 mi WNW of Bonilla to 11.8 mi WSW of Virgil
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.630, -98.710

Melting of a heavy winter snow cover caused major flooding of the James River, as well as flooding of small streams and lakes in the county. Farmland was also flooded, both near to and away from the James River. The James River crested at 9.16 feet above flood stage at Huron on March 26th. Over 50 miles of roads were closed by the flooding, including South Dakota Highway 28 in the eastern part of the county. Water was running over other roads, from flooded streams, creeks, and fields as well as from the James River. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.

Flood, Sanborn

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
Sanborn County, 10.78 mi NNW of Woonsocket to 12.91 mi SSW of Cuthbert
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.200, -98.330

Melting of a heavy winter snow cover caused major flooding of the James River, as well as flooding of small streams and lakes in the county. Farmland was also flooded, both near to and away from the James River. The James River crested at 8.26 feet above flood stage near Forestburg on March 25th. Most notable among other waterways was the flooding of Sand creek, which flows into the James River near Forestburg, and also affected a large area of land. Numerous roads were closed by the flooding, and water was running over other roads, from flooded streams, creeks, and fields as well as from the James River and Sand Creek. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.

Flood, Davison

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
Davison County, 9.64 mi NNW of Mt Vernon to 6.29 mi SW of Metzgerville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.850, -98.320

Melting of a heavy winter snow cover caused major flooding of the James River, as well as flooding of small streams and lakes in the county. Farmland was also flooded, both near to and away from the James River. The James River crested at 8.14 feet above flood stage near Mitchell on March 26th. Most notable among other waterways was the flooding of Firesteel Creek, which crested at 5.93 feet above flood stage near Mount Vernon, and also affected a large area of land. Numerous roads were closed by the flooding including Highways 38, 42, and 44 and other major state and county roads. Water was running over other roads from flooded streams, creeks, and fields as well as from the James River and Firesteel Creek. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.

Flood, Hanson

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
Hanson County, 4.26 mi NW of Plano to 1.99 mi WSW of Rockport
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.850, -97.970

Melting of a heavy winter snow cover caused major flooding of the James River, as well as flooding of small streams and lakes in the county. Farmland was also flooded, both near to and away from the James River. Numerous roads were closed by the flooding. Water was running over other roads from flooded streams, creeks, and fields as well as from the James River. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.

Flood, Hutchinson

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
Hutchinson County, 7.32 mi WNW of Dimock to 10.47 mi W of Tripp
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.500, -98.120

Melting of a heavy winter snow cover caused major flooding of the James River, as well as flooding of small streams and lakes in the county. Farmland was also flooded, both near to and away from the James River. The James River crested at 6.48 feet above flood stage northeast of Scotland on March 27th. Numerous roads were closed by the flooding including several major state and county roads. Water was running over other roads from flooded streams, creeks, and fields as well as from the James River. Some roads were heavily damaged, including in the Parkston area well west of the James River. The amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.

Flood, Yankton

When
March 17, 12:00 PM CST to March 31, 11:59 PM CST
Where
Yankton County, 9.41 mi WNW of Jamesville to 6.24 mi SW of Utica
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.170, -97.640

Melting of a heavy winter snow cover caused major flooding of the James River, as well as flooding of small streams and lakes in the county. Farmland was also flooded, both near to and away from the James River. The James River crested at 10.22 feet above flood stage near Yankton on March 28th. Several roads were closed by the flooding including a few major state and county roads. Water was running over other roads from flooded streams, creeks, and fields as well as from the James River. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. The greatest flooding away from the James River took place in the northern part of the county. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293144, 293157, 293162, 293169, 293180, 293192.